Bad combination: herbal supplements and RX drugs - KPLC 7 News, Lake Charles, Louisiana

Bad combination: herbal supplements and RX drugs

Herbal supplements may be all natural, but when mixed with prescription medications they can cause life threatening side effects.

"People think that because they're from plants, naturally occurring elements, that they are very safe," said Dr. King White, cardiologist at Christus St. Patrick Hospital.

One of the worst reactions can occur with a common blood thinner called Warfarin. Vitamin K rich supplements like green tea and gensing can inhibit the drug and result in clotting.

"Other supplements such as ginger, gingko, garlic and alfalfa have the opposite effect somewhat, so these can cause bleeding in patients that are on Coumadin or Warfarin," said Dr. White.

Grapefruit juice is another one to watch. It is often hailed as a nutrient rich diet booster, but if mixed with a statin cholesterol drug the juice can increase the drugs' effects.

"If you are on a statin drug for your cholesterol or a calcium channel blocker for hypertension don't exceed more than one glass of grapefruit juice a day," recommended Dr. White.

Herbal supplements are big business. Dr. White said $30 billion a year is spent on alternative medications.

"They don't have to go through the same FDA approval drugs do. They don't even have to show effectiveness before they can reach the market and once they are on the market they are only loosely regulated by the FDA, so they're not always safe," said Dr. White.

Though not all supplements will react with prescription drugs, Dr. White recommends telling your doctor what supplements you take just to be safe. To check if the supplements you take react with any medications or have any side effects go to www.medlineplus.com for a full list.

Copyright 2011 KPLC. All rights reserved.

Powered by Frankly